Efavirenz and long-term Lorazepam use
Mar 10, 2013
I have a question to ask you. I began taking ARVs, specically Efavirenz (600mg)/Truvada almost 3 months ago. My VL is now suppressed and CD4 is about 380 at 20%. I am able to manage the side effect of Efa after about 2 months but insomnia continues to be a problem. My doctor prescribed me Lorazepam (0.5mg) and they definitely help me sleep better. I fall asleep faster and stay asleep longer. However, I fear the side effect of long term Lorazepam so I am trying to cut down or discontinue the use. However, the insomnia returns. Please note that I have had sleep trouble for years even before I was infected 3 yrs ago but now the problem seems to precipitate a lot more now that I am on Efavirenz. I only have an occasional bad dreams but with bad sleep habits it really does take a toll on me. So the question is whether it is safe to continue using Lorazepam while on EFV until I am able to manage sleep on my own (not sure when this will happen though). My kidney and liver tests are good as of a month ago. Thank you.
Response from Dr. Young
Hello and thanks for posting.
From what you describe you are experiencing side effects from the efavirenz part of Atripla; and while the lorazepam is helping, I'd wonder about it's long-term use- no less because of the addictive potential, but more because I'd think that there are other suitable and less side effect prone options.
In the short term, there's little harm in taking the lorazepam, but if your sleep still depends on this at your next clinic visit, I'd be sure to ask about your other treatment options.
Hope that helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Night Sweats After Sex With Sex Worker Sign Of HIV AIDS
- Night Sweats After Unprotected Vaginal Sex Sign Of HIV AIDS
- Shingles After Eating Sperm Worried I Have HIV
- Swollen Glands After Receiving Oral Sex Worried I Have HIV
- White Bumps On Penis After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Does Genital Warts Virus Ever Go Away?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.